Texas, 2012

Tornadoes in Texas, May 30, 2012

May 30, 2012 · NWS SJT · 3 events in 2 counties and zones

A westward moving outflow boundary, formed from a dying Mesoscale Convective System, collided with a dryline across West Central Texas beneath a highly sheared storm environment. This resulted in the development of a long tracked isolated supercell that produced a few weak tornadoes, damaging winds, and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A westward moving outflow boundary, formed from a dying Mesoscale Convective System, collided with a dryline across West Central Texas beneath a highly sheared storm environment. This resulted in the development of a long tracked isolated supercell that produced a few weak tornadoes, damaging winds, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 30, 5:35 PM CST, 3 minutes earlier.

Area forecast discussion, May 30, 5:35 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
635 PM CDT WED MAY 30 2012

.DISCUSSION...
SEE 0Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SEVERE STORMS ONGOING SOUTH OF KABI AREA. EXPECT STORMS TO
CONTINUE TO HEAD SOUTHEAST AND MAY AFFECT KBBD BETWEEN 01 AND 03Z
SO INCLUDED TEMPO THUNDERSTORM GROUP FOR THAT TAF. OTHER AREAS SHOULD
REMAIN VFR FOR THE NEXT 24 HOURS. WINDS OF 10 TO 20 KT SHOULD
DECREASE AFTER 3Z.

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT WED MAY 30 2012/

SHORT TERM...
LATEST SURFACE ANALYSIS SHOWS INCREASING CONVERGENCE ALONG A SHARP
DRYLINE THAT EXTENDS FROM CLARENDON SOUTH TO STERLING CITY.
CONVERGENCE WAS ALSO INCREASING BETWEEN THE DRYLINE AND THE GRAVITY
WAVES/OUTFLOW BOUNDARY.  CAPE VALUES HAVE INCREASED TO 4000J/KG
ACROSS THE BIG COUNTRY.  THIS HIGH CAPE EXTENDS SOUTH INTO THE
NORTHERN CONCHO VALLEY.  SFC-6KM BULK SHEAR WAS AROUND 50KTS AS A
JET STREAK APPROACHES WC TX.  THESE INGREDIENTS COULD SET THE STAGE
FOR THE DEVELOPMENT OF SUPERCELLS LATE THIS AFTERNOON INTO TONIGHT.
ANY RIGHT MOVING SUPERCELLS COULD BECOME TORNADIC AS THEY ENCOUNTER
THE LOW LEVEL BACKED FLOW AND THE N/S ORIENTED GRAVITY WAVES.

THE PRIMARY CONVECTION WAS FORMING NEAR CHILDRESS WHICH SHOULD
EVENTUALLY MOVE SOUTHEAST AS AN MCS TOWARDS THE BIG COUNTRY.  OTHER
NEW CONVECTION COULD FORM ANYTIME LATE THIS AFTERNOON AND EVENING IN
THE BIG COUNTRY AND NORTHERN CONCHO VALLEY.

THE CAP WAS STRONGEST ACROSS THE SOUTH AND WEST.  TOWERING CUMULUS
ARE DEVELOPING BETWEEN THE OUTFLOW BOUNDARY AND THE DRYLINE WHERE
THE CAPE VALUES ARE THE HIGHEST.  SOME OF THE CU EVEN EXTENDS SOUTH
INTO TOM GREEN COUNTY AND TO BRADY.  HAVE ADDED 20 POPS IN THAT AREA
AND HAVE RAISED THE POPS TO 40 ACROSS THE BIG COUNTRY.

MAIN THREATS TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS WITH AN
ISOLATED TORNADO POSSIBLE.

FOR THURSDAY...
COLD FRONT WILL BE MOVING SOUTH THROUGH THE BIG COUNTRY DURING THE
MORNING AND WILL LIKELY TRIGGER THUNDERSTORMS ACROSS THE SOUTH HALF
OF THE REGION TOMORROW AFTERNOON.  MODELS HAVE SLOWED THE FRONT SOME
AND THIS COULD ALLOW TIME FOR THE ATMOSPHERE TO DESTABILIZE SOUTH OF
THE FRONT.  THERE IS A SLIGHT RISK FOR SEVERE STORMS TOMORROW
AFTERNOON ACROSS THE NORTHWEST HILL COUNTRY FOR SURFACE BASED CAPES
AT 3000 J/KG.  THE MAIN THREAT WILL BE LARGE HAIL.

26

LONG TERM...
COLD FRONT WILL CONTINUE TO SAG SOUTH OF INTERSTATE 10 THURSDAY
NIGHT. MODELS INDICATE A LITTLE BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS BEHIND THE FRONT THURSDAY NIGHT ACROSS OUR SOUTHERN
COUNTIES...AND HAVE 30-40 POPS ACROSS THAT AREA. SOME CLOUD COVER
WILL LINGER INTO FRIDAY ACROSS OUR AREA...HELPING TO CONFINE HIGH
TEMPERATURES TO THE MID/UPPER 80S.

UPPER RIDGING OVER THE SOUTHERNN AND CENTRAL ROCKIES SATURDAY WILL
SHIFT EAST AND STRENGTHEN OVER THE PLAINS EARLY NEXT WEEK. WITH
LACK OF UPPER SUPPORT AND ABSENCE OF A SURFACE FOCUS IN OUR AREA...
GOING WITH A DRY FORECAST IN THE LONG TERM. WITH THE 850 MB
THERMAL RIDGE FORECAST TO GRADUALLY BUILD EAST INTO OUR AREA...
EXPECT A WARMING TREND IN TEMPERATURES. HIGHS EXPECTED TO BE IN
THE MID TO UPPER 90S BY SUNDAY...WITH LITTLE CHANGE INDICATED
THROUGH THE MIDDLE OF NEXT WEEK. NOCTURNAL DEVELOPMENT OF LOW-
LEVEL JET WILL AID IN LOW-LEVEL MOISTURE TRANSPORT...RESULTING IN
LOW CLOUD DEVELOPMENT NORTH INTO AT LEAST OUR SOUTHERN COUNTIES
DURING THE EARLY MORNING HOURS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 69  85  61  87  69 /  40  10  10  10  10
SAN ANGELO 	 70  90  64  89  69 /  20  20  20  10  10
JUNCTION 	 71  91  68  89  69 /  20  40  40  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/99/99
Hazardous weather outlook, May 30, 11:07 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1207 PM CDT WED MAY 30 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-311715-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1207 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS
THE BIG COUNTRY MAINLY ALONG AND NORTH AND EAST OF A LINE FROM
BROWNWOOD TO BALLINGER TO SWEETWATER. THE MAIN THREATS WILL BE
LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
AND EARLY EVENING WEST OF A HASKELL...TO SAN ANGELO...TO OZONA
LINE. SOUTHWEST WINDS OF 15 TO 20 MPH AT 20 FEET WILL COMBINE WITH
RELATIVE HUMIDITY VALUES OF 10 TO 20 PERCENT AND VERY HOT
TEMPERATURES. ANY OUTDOOR BURNING...OR ACTIVITY THAT COULD RESULT
IN ACCIDENTAL FLAMES OF ANY KIND SHOULD BE DONE WITH CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT...GENERALLY SOUTH AND EAST OF THROCKMORTON...TO SAN
ANGELO LINE. THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER REMAINS
LOW. HOWEVER...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING DEADLY CLOUD TO GROUND LIGHTNING WITH THE GUSTY WINDS
AND HAIL ACCOMPANYING THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON.

In the hours before

Local storm report, May 30, 5:06 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
606 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 SW BUFFALO GAP        32.24N  99.88W
05/30/2012  E1.75 INCH       TAYLOR             TX   PARK SERVICE

            GOLF BALL SIZE HAIL AT ABILENE STATE PARK

&&

EVENT NUMBER SJT1200187

JOHNSON
Local storm report, May 30, 5:13 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
613 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             BALLINGER               31.74N  99.96W
05/30/2012  E1.75 INCH       RUNNELS            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1200188

JOHNSON
Local storm report, May 30, 5:14 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
614 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             BALLINGER               31.74N  99.96W
05/30/2012  E1.75 INCH       RUNNELS            TX   PUBLIC

            REPORT RELAYED THROUGH LOCAL BROADCAST MEDIA

&&

EVENT NUMBER SJT1200189

JOHNSON
Local storm report, May 30, 5:18 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             9 SW VIEW               32.25N  99.99W
05/30/2012  E2.75 INCH       TAYLOR             TX   NWS EMPLOYEE

            QUARTER TO BASEBALL SIZE HAIL AT CORONADO CAMP AT THE
            JUNCTION OF US 277 AND RURAL ROAD 89

&&

EVENT NUMBER SJT1200190

JOHNSON
Local storm report, May 30, 5:21 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
621 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             TUSCOLA                 32.21N  99.80W
05/30/2012  E1.00 INCH       TAYLOR             TX   PUBLIC

            PEA TO QUARTER SIZE HAIL IN TOWN

&&

EVENT NUMBER SJT1200191

JOHNSON
Local storm report, May 30, 5:30 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
630 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             TUSCOLA                 32.21N  99.80W
05/30/2012  E1.75 INCH       TAYLOR             TX   AMATEUR RADIO

&&

EVENT NUMBER SJT1200192

JOHNSON

The radar

The San Angelo radar (KSJT), 64 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Runnels

When
May 30, 5:38 PM CST to 5:39 PM CST
Where
Runnels County, 8.9 mi SE of Ballinger Bruce Arpt to 9 mi SE of Ballinger Bruce Arpt
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
31.579, -99.863

A brief tornado was reported along the Runnels and Concho County Line approximately 2 miles east of U.S. Highway 83. This tornado was also recorded on video.

Tornado, Concho

When
May 30, 5:47 PM CST to 5:48 PM CST
Where
Concho County, 3.6 mi W of Concho to 3.5 mi W of Concho
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Amateur Radio
Coordinates
31.530, -99.841

A rain wrapped tornado was reported approximately 5 miles east northeast of Paint Rock on Farm to Market Road 1929.

Tornado, Concho

When
May 30, 6:20 PM CST to 6:27 PM CST
Where
Concho County, 1.37 mi ESE of Millersview to 1.39 mi SE of Millersview
Rating
EF0
Path length
0.15 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
31.410, -99.750

A trained storm spotter in the Millersview area observed this tornado 40 to 50 yards east of his location. The tornado remained in open fields and briefly touched down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384951, 384948, 384957.